Lemtrada Side Effects Linked To Strokes, Artery Tears, FDA Warns
The multiple sclerosis drug Lemtrada may be contributing to reports of stroke and artery lining tears among users, according to a new warning issued by federal drug regulators.
In a drug safety communication posted on November 29, the FDA announced that a new Boxed Warning will be added about the risk of life-threatening Lemtrada side efffects, which is the strongest label warning the agency can require.
Lemtrada (alemtuzumab) was approved by the FDA in 2014. It is used to treat relapse cases of MS and is administered by intravenous infusion. The same active ingredient is used in the brand name drug Campath, approved in May 2001 for the treatment of B-cell chronic lymphocytic leukemia. That drug will also get an updated label warning, the FDA indicates.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Since Lemtrada’s approval, the FDA has identified at least 13 cases of ischemic or hemorrhagic stroke, or arterial dissection. These cases occurred shortly after patients were given Lemtrada injections. In all but one of those cases, the symptoms occurred within one day of treatment.
The Lemtrada problmes were reported to the FDA’s adverse event reporting system, and the agency notes that there may be additional cases of which the agency is unaware. Some estimates indicate that only about 1% to 10% of all adverse drug events are ever reported to the FDA.
Lemtrada is already restricted to use only through a Risk Evaluation and Mitigation Strategy (REMS) program, because of known safety risks and side effects. It is only given to patients when it can be shown that the benefits outweigh the risks and is generally only reserved for patients who have had an inadequate response to two or more MS drugs.
Those restrictions did not take into account the newly identified risks of strokes and arterial tears.
“Health care professionals should advise patients at every Lemtrada infusion to seek immediate emergency medical attention if they experience symptoms of ischemic or hemorrhagic stroke or cervicocephalic arterial dissection,” the FDA warns. “The diagnosis is often complicated because early symptoms such as headache and neck pain are not specific. Promptly evaluate patients who complain of symptoms consistent with these conditions.”
Patients are urged to seek medical care if they have been given Lemtrada and experience:
- Sudden numbness or weakness in the face, arms or legs, particularly if it only happens on one side of the body
- Sudden confusion, trouble talking or understanding what others are saying
- Sudden vision loss in one or both eyes.
- Sudden loss of balance, coordination or difficulty walking.
- Sudden and severe headache or neck pains.
The FDA requests that any patients or healthcare professionals who experience adverse events linked to Lemtrada report them to the FDA’s MedWatch adverse event reporting program.
PaulaFebruary 24, 2019 at 4:27 am
Okay I hope you guys can relate to this in regards to progression after lemtrada. I could not feel the polar vortex in Southwest Wisconsin couple months ago. I was unable to take hot showers that's been 11 years. I now have a severe sensory overload. Just all kinds of things happening. I didn't feel anything when I cut the back of my heel. I couldn't tell that the water drop that dripped onto my h[Show More]Okay I hope you guys can relate to this in regards to progression after lemtrada. I could not feel the polar vortex in Southwest Wisconsin couple months ago. I was unable to take hot showers that's been 11 years. I now have a severe sensory overload. Just all kinds of things happening. I didn't feel anything when I cut the back of my heel. I couldn't tell that the water drop that dripped onto my head was cold then it came from an icicle. My walking has damn near double in time, 53 minutes to walk half a mile with our dog. That half-mile a year ago took 20 minutes. How long is this been happening my last infusion was March sixth seventh and eighth of 2017. I recently had an MRI and it showed a new active lesion. Yes that was quite the surprise. About a week after that I have gone downhill so fast.
"*" indicates required fields
More Top Stories
A federal judge has approved a plan appointing several dozen plaintiffs' attorneys to leadership positions in Bard Port Catheter litigation.
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.